Pennsylvania, 2005Heavy Snow in Pennsylvania, March 1 to 2, 2005
March 1 to 2, 2005 · NWS CTP · 26 events in 26 counties and zones
26 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 28, 10:15 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 28, 10:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1015 PM EST MON FEB 28 2005
.SHORT TERM (REST OF TONIGHT THROUGH TUESDAY)...
RADAR SHOWING LIGHT TO MODERATE SNOW FALLING OVER CENTRAL PA THIS
EVENING. LATEST TOTALS RANGING FROM AROUND 6 INCHES IN SOUTHERN PART
OF THE STATE...TO ABOUT 3 IN THE NORTH. STEADIEST AND HEAVIEST SNOW
WILL END OVER SOUTHERN AREAS AFTER MIDNIGHT AS LL JET SHIFTS NORTH.
PREV FCST OF 5-9 INCHES IN WARNING AREA STILL SEEMS ON TRACK...WITH
SLIGHTLY LESS OVER THE NW MTNS.
LOOKS LIKE WARNING MAY NEED TO BE CANCELLED LATER TONIGHT FOR AREAS
EAST OF MTNS AND S OF I-80 AS SNOW TAPERS OFF. UPPER LO TRACKING
OVER CENTRAL PA DURING TUESDAY SHOULD KEEP OCCASIONAL LIGHTER SNOW
GOING OVER NORTHERN PA....AND DEEP MOISTURE ASCENDING LAURELS WILL
PRODUCE A CONTINUATION OF THE SNOW DOWN THERE. HOWEVER...SUSPECT
ROAD CONDITIONS WILL IMPROVE RAPIDLY BY LATE AM DUE TO TEMPS NR 32F
AND HIGH SUN ANGLE.
TIGHTENING PRES GRAD DEVELOPS OVER THE REGION LATE TUESDAY THRU
WEDNESDAY AS LOW PRES INTENSIFIES EAST OF NEW ENGLAND. PERFECT SET
UP IN PLACE OF SIGNIFICANT OROGRAPHIC SNOW EVENT OVER THE
ALLEGHENIES LATE TUESDAY THRU WED...AS DEEP MOISTURE TO WEST OF
UPPER LO COMBINES WITH STRONG NW FLOW. MAY HAVE TO CONSIDER AN
EXTENDED SNOW/BLOWING SNOW ADV FOR LAURELS...WHERE OROGRAPHIC
EFFECTS THE GREATEST.
&&
.PREVIOUS DISCUSSION...
(ISSUED 345 PM EST MON FEB 28 2005)
SHORT TERM (TONIGHT THROUGH TUESDAY)...
COASTAL LOW THUS FAR HAS BEEN A DISMAL DISAPPOINTMENT FOR PRECIP IN
THE LOCAL AREA. SFC LOW IS JUST NE OF CAPE HATTERAS EARLY THIS
AFTERNOON. MIDWESTERN LOW IS ON OR NEAR THE OH/IN BORDER. IN BETWEEN
WE HAVE AN INDUCED LOW LEVEL RIDGE THAT HAS THWARTED THE PROGRESS OF
ANY SIG PRECIP NORTHWARD INTO THE REGION. ETA IS PRETTY MUCH BEING
DISCOUNTED...GIVEN ITS WEAK PERFORMANCE LEADING UP TO THIS EVENT.
EVEN AS CLOSE AS THE RUNS IMMEDIATELY PRIOR TO THE ONSET OF
PRECIP...THE MODEL SEEMS TO HAVE HAD GREAT DIFFICULTY FCSTG WHERE
THE SFC LOW WOULD GO...AND THUS HAS BEEN TRENDING DOWNWARD STEADILY
ON THE QPF WITH EACH PASSING RUN. AS A SIDE EFFECT...THE ETAS
CONTRIBUTION...BEING CONSISTENTLY WETTER AND WESTERN WITH ITS
FORECASTS (SFC LOW)...HAS RESULTED IN A NEGATIVE IMPACT ON THE SHORT
RANGE ENSEMBLES AND THEIR USEFULNESS.
ON THE OTHER HAND...THE GFS HAS BEEN FAIRLY CONSISTENT WITH THE SFC
TRACK AND HAS BEEN ALSO BEEN CONSISTENT IN GENERATING ABOUT HALF
INCH OF QPF OVER MUCH OF MY CWA. SO STILL THINK APPRECIABLE SNOWS
WILL RESULT...BUT MORE ALONG THE LINES OF A LGT-MDT SNOWFALL OVER A
LONG DURATION....RATHER THAN A SLUG OF HEAVY PRECIP IN A SHORT
PERIOD OF TIME.
EVENT BEGINS TO WIND DOWN TUESDAY AS FINAL PHASING TAKES PLACE OVER
THE NERN US AND WE SET UP A RESPECTABLE GRADIENT AFTER THE SFC LOW
CONGLOMERATES INTO ONE MAIN SYSTEM.
LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
IMPRESSIVE DEVELOPING UPR TROF NOTED ON WATER VAPOR IMAGERY.
PLUNGING COLD AIR/SHORTWAVE ENERGY IS STILL MAKING SRN PROGRESS INTO
NRN ARKANSAS AS IT CARVES OUT UPR TROF OVER CENTRAL U.S. UPR LOW IS
FCST TO CLOSE OFF THIS EVENING AND MOVE SLOWLY ACROSS PA THRU BEFORE
LIFTING NORTHEAST INTO NEW ENGLAND ON WED. AS NOTED YESTERDAY THIS
WILL PROLONG SNOW/SNOW SHOWERS INTO WED FOR PARTS OF THE
CWA...MAINLY ACROSS THE NWRN THIRD OF THE CWA CLOSEST TO LAKE ERIE.
ONCE THIS UPR LOW LOSES ITS INFLUENCE THE LONG TERM CONTINUES TO
LOOK SEASONABLY COLD AND RELATIVELY DRY IN NW FLOW. A SIGNIFICANT
LOOKING CLIPPER CONTINUES TO BR PROGGED FOR SATURDAY...WITH SNOW
SHOWERS ACROSS THE N AND ENOUGH WARM AIR DRAWN UP AHEAD OF IT FOR A
MIX SNOW AND RAIN SHOWERS ACROSS SE SECTIONS. SUNDAY INTO MONDAY WE
ARE PROGGED TO REMAIN IN NW FLOW WITH POSSIBLE ADDITIONAL SHORTWAVES
BRINGING REINFORCING COLD AND SHOWERY PCPN...MAINLY SNOW NORTHWEST
AND SNOW/RAIN CHANCES SOUTHEAST.
AVIATION...
IFR. PRETTY SHORT AND SWEET UNTIL THE SYSTEM PASSES SOME TIME LATER
TUESDAY. WE SHUD STAY IN LOW CLOUDS AND VISIBILITIES UNDER 3 MILES
PRETTY MUCH AS THE PREDOMINANT CONDITION AT ALL TERMINALS UNTIL THEN.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR PAZ006-012-017>019-024>028-033>037-
041-042-045-046-049>053-056>059-063>066 FROM 5 AM MONDAY
TO 1 PM TUESDAY.
...WINTER WEATHER ADVISORY FOR PAZ004-005-010-011 FROM 5 AM
MONDAY TO 1 PM TUESDAY.
&&
SHORT TERM...FITZGERALDHazardous weather outlook, Feb 28, 5:49 AM EST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 AM EST MON FEB 28 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-011048-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
549 AM EST MON FEB 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
...A WINTER STORM WARNING IS IN EFFECT FOR ALL OF CENTRAL
PENNSYLVANIA...INCLUDING THE SUSQUEHANNA VALLEY...AND THE NORTHERN
AND WESTERN MOUNTAINS...
LOW PRESSURE EAST OF WILMINGTON NORTH CAROLINA AT DAYBREAK WILL MOVE
NORTH NORTHEAST...JUST OFF THE MID ATLANTIC COAST LATER TODAY. THIS
STORM WILL BRING A STEADY SNOW TO THE REGION THROUGH TONIGHT. THE
SNOW WILL FALL HEAVY AT TIMES THIS AFTERNOON AND EVENING.
ACCUMULATIONS BY DARK WILL RANGE FROM 3 TO 5 INCHES ACROSS THE
CENTRAL RIDGE AND VALLEY REGION AND NORTHERN TIER COUNTIES...WITH UP
TO 6 INCHES FALLING OVER THE LOWER SUSQUEHANNA VALLEY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
SNOW OF VARYING INTENSITY WILL CONTINUE TO FALL THROUGH MUCH OF
TUESDAY...BRINGING AN ADDITIONAL SEVERAL INCHES OF ACCUMULATION.
24 HOUR SNOWFALL TOTALS THROUGH EARLY TUESDAY AFTERNOON WILL RANGE
FROM 4 TO 8 INCHES ACROSS THE NORTHWEST MOUNTAINS...TO BETWEEN 8 AND
12 INCHES ACROSS THE SUSQUEHANNA VALLEY.
AS WINDS SHIFT TO THE WEST AND INCREASE TO 15 TO 25 MPH WITH GUSTS UP
TO 30 ACROSS THE LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS LATE
TUESDAY THROUGH EARLY WEDNESDAY...ADDITIONAL SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE...ALONG WITH BLOWING AND DRIFTING SNOW.
FOR SATURDAY...AN AREA OF LOW PRESSURE MOVING SOUTHEAST ACROSS THE
GREAT LAKES WILL BRING A PERIOD OF SNOW WITH UP TO SEVERAL INCHES
POSSIBLE ACROSS THE WESTERN MOUNTAINS OF PENNSYLVANIA.
LAMBERT
Heavy Snow, Elk
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
A low pressure system developed over the northeast Gulf of Mexico on Sunday February 27th, and then tracked northeast just off the East Coast during Monday, February 28th. This low then continued moving northeast off the New England Coast late Monday night, while another low pressure system tracked slowly east across Pennsylvania on Tuesday March 1st. This combination of storm systems, and abundant moisture produced widespread moderate to heavy snowfall across much of central Pennsylvania from late Monday afternoon into Tuesday morning. The combination of the second low, and persistent strong and moist upslope flow across the Laurel Highlands in the wake of this low led to additional significant snowfall from Tuesday into early Wednesday.Total snowfall accumulations from this entire event ranged from 4 to 6 inches across central and northern areas, to locally 6 to 8 inches across the lower and middle Susquehanna Valley. Most of this accumulation occurred from late Monday afternoon into early Tuesday morning. Snowfall amounts across the Laurel Highlands were the highest, due to the persistent nature of the snowfall, where locally up to a foot of snow occurred. This locally heavy snowfall created widespread hazardous travel conditions across much of central Pennsylvania from Monday afternoon into Tuesday morning, and also led to numerous accidents and road closures. Additional road closures occurred across portions of the Laurel Highlands Tuesday night into early Wednesday due to impassable roads.
Heavy Snow, Adams
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Heavy Snow, Cambria
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy Snow, Cameron
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Heavy Snow, Clearfield
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Heavy Snow, Columbia
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Heavy Snow, Cumberland
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy Snow, Dauphin
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy Snow, Juniata
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Heavy Snow, Lancaster
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy Snow, Lebanon
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Lebanon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Heavy Snow, Montour
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Heavy Snow, Northern Centre
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Northern Clinton
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Northern Lycoming
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Northumberland
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Heavy Snow, Perry
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy Snow, Schuylkill
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Heavy Snow, Snyder
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Heavy Snow, Somerset
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy Snow, Southern Centre
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Southern Clinton
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Southern Lycoming
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Sullivan
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Heavy Snow, Union
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Heavy Snow, York
- When
- March 1, 12:00 AM EST to March 2, 7:00 AM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Puerto Rico, March 1 to 31, 2005$5.0 million · 3 events
- Winter Storm in Ohio, March 1 to 2, 2005$825,000 · 7 events
- Winter Storm in Massachusetts, March 1, 2005$325,000 · 22 events
- Heavy Snow in New York, March 1, 2005$360,000 · 18 events
- Winter Storm in Pennsylvania, March 1 to 3, 2005$600,000 · 3 events
- Heavy Snow in Pennsylvania, March 1, 2005$160,000 · 8 events
- Winter Storm in Vermont, March 1, 2005$110,000 · 8 events
- Winter Storm in Vermont, March 1, 2005$110,000 · 8 events
- Winter Storm in New York, March 1, 2005$90,000 · 9 events
- Heavy Snow in New York, March 1, 2005$60,000 · 6 events
- Drought in Colorado, March 1 to 31, 200521 events
- Heavy Snow and Winter Weather in New Jersey, March 1, 200518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439795, 5439796, 5439797, 5439841, 5439842, 5439843, 5439844, 5439845, 5439846, 5439847, 5439848, 5439849, 5439850, 5439851, 5439852, 5439853, 5439854, 5439855, 5439856, 5439857, 5439858, 5439859, 5439860, 5439861, 5439862, 5439863.